MAUDE Adverse Event Report: BIOMÉRIEUX, SA VITEK MS PRIME

BIOMÉRIEUX, SA VITEK MS PRIME
Model Number 423281
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionization time of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Issue description: a customer in sweden notified biomérieux of misidentification of staphylococcus hominis as citrobacter freundii in association with the vitek ms prime (b)(4).Customer has been testing their new vms prime in parallel with bruker.They had gram positive cocci from blood culture, which was identified as citrobacter freundii (93.7%) in 1 of 3 spots, and "no id" in the other 2 spots.Sample number: (b)(6), slide id: (b)(6).Bruker gave id staphylococcus hominis, which fits the clinical data.An investigation has been initiated.
 
Additional Manufacturer Narrative
A customer in sweden notified biomérieux of misidentification of staphylococcus hominis as citrobacter freundii in association with the vitek ms prime (ref.423281, serial number (b)(6)).Vitek ms prime: single choice to citrobacter freundii.No identification (2 times).Other methods : gram positive cocci (which is discordant with vitek ms results).Bruker (gave id staphylococcus hominis which fits the clinical data).Batch history record and complaint trend analysis there is no capa related to the customer¿s complaint recorded.A complaint history review was completed for this issue concluded with no implication of a trend.This complaint has not been identified as a systemic quality issue.Fine tuning according to the vilink alert tool criteria, no fine tuning was needed during the tests made on 31oct2022.Spot preparation quality the calibrator ¿all peaks¿ values are quite heterogeneous.Based on this finding, the spot preparation quality needs to be verified.Kb review staphylococcus hominis seems to be the expected results from the microscopy, this species is present in vitek ms kb v3.2.Sample data analysis reprocessing the customer data with vitek ms kb v3.2 allows to show that misidentification result was obtained with low identification scores (-0.25) which are near the acceptable limit for giving a ¿no identification¿ result (-0.4).This identification is obtained with the spectra which has the lowest number of peaks (46) which means this spectra is not one of a good quality.The sample ¿all peaks¿ values are heterogeneous.This could be explained by a non-optimal spot preparation of the calibrator strain (culture, spot, different operator, operator skills).It needs to be verified with the customer.By reprocessing the customer data with vitek ms kb v3.3 allows to remove the misidentification we have no more identification results.Saramis ssp 4.17 gives staphylococcus hominis and 2 no identification results.Saramis reference spectra 4.17 gives rather nocardia spp.With mmass, the spectra seems correct even if the c1 spots seem totally shifted compared to the others.If we degrade the thresholds on the scores and probabilities, we get well staphylococcus hominis as the most probable species, but the scores are at -0.41 with 92 peaks and -0.55.And if we set a maximum of 80 peaks for the 3 spectra, we have the c2 and c3 spots that actually come out well staphylococcus hominis.To try to find the cause of the identification issues, a strains return has been asked.Unfortunately, the customer cannot provide us the strain.Consequently, no further investigation could be done and the cause of the issue has been defined as ¿unknown¿.Expected identification after investigation unknown as strain return is not possible to confirm the identification root cause is unknown as further investigations on the strains are not possible.

Brand Name
VITEK MS PRIME
Common Device Name
VITEK MS PRIME
Manufacturer (Section D)
BIOMÉRIEUX, SA
3, route de port michaud
la balme les grottes 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX, SA
3, route de port michaud
la balme les grottes 38390
FR   38390
Manufacturer Contact
céline lacroix gimon
5, rue des aqueducs
craponne 69290
FR   69290
MDR Report Key15773696
Report Number9615754-2022-00127
Device Sequence Number3010337
Product Code QBN
UDI-Device Identifier03573026611422
UDI-Public03573026611422
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
K212461
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number423281
Device Catalogue Number423281
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2022
Supplement Date Received by Manufacturer12/12/2022
Initial Report FDA Received Date11/10/2022
Supplement Report FDA Received Date12/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown